clopen.solutions
OP-00794 Solution claimed

Finite propagation in fourth-order aggregation–diffusion

Submit a result

Fix $d \ge 2$ and $\chi > 0$, and consider on $\mathbb{R}^d$ $$\partial_t \rho = -\nabla \cdot (\rho \nabla \Delta \rho) - \chi \Delta (\rho^2), \qquad \rho(0) = \rho_0.$$ A global weak solution is a curve $t \mapsto \rho(t)$, $t \ge 0$, of probability measures with finite second moment, continuous for narrow convergence (against bounded continuous functions), with $$\rho \in L^\infty(0, T; H^1(\mathbb{R}^d)) \cap L^2(0, T; H^2(\mathbb{R}^d))$$ for every finite $T$, such that for every $\phi \in C_c^2(\mathbb{R}^d)$ and $0 \le a < b$ $$\int \phi\, [\rho(b) - \rho(a)]\,dx = -\int_a^b \!\! \int \bigl( \rho \Delta \rho \Delta \phi + \Delta \rho \nabla \rho \cdot \nabla \phi + \chi \rho^2 \Delta \phi \bigr)\,dx\,dt.$$ The equation is the Wasserstein gradient flow of $\frac12 \int |\nabla \rho|^2 - \chi \int \rho^2$, and arises as the short-range limit of nonlocal models of cell–cell adhesion (Falcó, Baker and Carrillo). Carrillo, Esposito, Falcó and Fernández-Jiménez proved that a weak solution exists on every $[0, T]$ for every $\rho_0 \ge 0$ in $H^1(\mathbb{R}^d)$ with $\int \rho_0 = 1$ and finite second moment, in every dimension, and more generally with $\rho^2$ replaced by $\rho^m$ for $1 \le m < 2 + 2/d$.

Problem. For every compactly supported $\rho_0 \in H^1(\mathbb{R}^d)$ with $\rho_0 \ge 0$ and $\int \rho_0 = 1$, does the equation admit a nonnegative global weak solution with $\rho(0) = \rho_0$ such that for every $T < \infty$ some $R_T < \infty$ satisfies $\rho(t,x) = 0$ for almost every $(t,x) \in (0,T) \times (\mathbb{R}^d \setminus B_{R_T})$? Only the existence of one solution whose support stays bounded on each finite time interval is asked, not uniqueness of weak solutions.

Source: Carrillo, Esposito, Falcó and Fernández-Jiménez (2024), Introduction, who ask whether compactly supported initial data lead to compactly supported solutions, for the family with backward diffusion −χΔρ^m. Stated by AIM — Open Applied Problems for m = 2 and d ≥ 2, in their class of weak solutions.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Keywords
aggregation-diffusion equations, AIM Open Applied Problems, finite speed of propagation, thin-film equations

References

@article{carrillo2024,
  author        = {Carrillo, Jos{\'e} Antonio and Esposito, Antonio and Falc{\'o}, Carles and Fern{\'a}ndez-Jim{\'e}nez, Alejandro},
  title         = {Competing effects in fourth-order aggregation--diffusion equations},
  journal       = {Proc. Lond. Math. Soc. (3)},
  volume        = {129},
  number        = {2},
  year          = {2024},
  pages         = {e12623},
  doi           = {10.1112/plms.12623},
  eprint        = {2307.14706},
  archivePrefix = {arXiv},
}
@article{falco2025,
  author        = {Falc{\'o}, Carles and Baker, Ruth E. and Carrillo, Jos{\'e} A.},
  title         = {A nonlocal-to-local approach to aggregation-diffusion equations},
  journal       = {SIAM Rev.},
  volume        = {67},
  number        = {2},
  year          = {2025},
  pages         = {353--372},
  doi           = {10.1137/25M1726248},
  eprint        = {2505.08443},
  archivePrefix = {arXiv},
}
@misc{aim-fourth-order-aggregation-finite-propagation,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Finite propagation in fourth-order aggregation–diffusion}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/481-fourth-order-aggregation-finite-propagation.md},
  note         = {Entry 481 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

We prove finite propagation for a fourth-order aggregation--diffusion equation with linear mobility and quadratic attraction on $\R^d$. For every $d\ge2$, every positive attraction coefficient and every compactly supported nonnegative $H^1$ probability density, there is one global weak solution whose support remains in a bounded ball on each finite time interval. The solution has the same $L^\infty H^1\cap L^2H^2$ regularity and …

Full resolution · not verified · fidelity not established · posted on GitHub 15 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, paper/main.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00794, "Finite propagation in fourth-order aggregation–diffusion", clopen.solutions.